knudsen

Level 2 / 45a Bay Street, Double Bay 2028 nsw, AUSTRALIA
Phone: 02 9327 0300

Hair Transplant Blog - The Knudsen Clinic

Hairloss Treatment Medication

Posted on 16 Mar, 2012

A large amount of internet and media interest has recently focused on claims of persistent sexual side-effects long after discontinuing the use of Propecia (finasteride) hairloss medication. A study published by Irwig in 2011 suggested the occurrence a high incidence of long-term sexual side effects in some Propecia users. It should however be noted that this study was not a study of Propecia users in the general population, but a sample of men already claiming to have long-term side effects.

While not wishing to cast doubt on these patient claims, I do find them somewhat surprising. In over 14 years of prescribing Propecia/Proscar, to well over 4000 of my patients, I have no reported case of permanent sexual side-effects. Those few patients who reported these side-effects recovered fully after stopping taking the medication. In most cases recovery occurred within 4 weeks, in a couple of cases it was about 2-3 months until full recovery. A couple of recently published medical studies from Japan and Italy support the previously published lower incidence of side-effects and the long term effectiveness of Propecia. The Japanese study by Sato followed 3177 men for 3 years and the Italian study by Rossi followed 113 men for 10 years. In both studies, over 80% of patients show long-term growth and stability on the medication without any significant side-effects.

Another factor,  largely unknown, is that the frequency of sexual side-effects depends upon the dose used. In my hands, I have consistently recommended a dosing of a 1 mg tablet three times a week for the last fourteen years. This is because Propecia lasts much longer than 1 day in your system. In fact, the enzyme is blocked for up to 1 month! This means that you can maintain the effectiveness of Propecia without having to use it every day. The other great benefit is that, the frequency of sexual, or other, side effects drops dramatically if you only take the tablet every 2-3 days.

I believe that my frequency of patient sexual side effects is approximately 1 per 200 patients on 3 tablets per week and even less frequent on 2 tablets per week. All my patients have fully recovered after stopping therapy. Some who could not tolerate 3 tablets per week were able to be re-introduced to 2 tablets per week without any side effects.

With regards to altered mood (depression) whilst on Propecia, I have seen this in a handful of patients. It occurred quickly after starting the medication and resolved quickly on stopping the Propecia tablets. In summary, Propecia remains a very effective and also very safe treatment for male pattern hairloss. It has demonstrated clear superiority compared to other treatments for hairloss and side effects can be significantly reduced with adjusted or lower doses.